Jump to Section
What is Parasitic Drug (Ivermectin) Poisoning?
Ivermectin is used in the treatment of parasitic diseases, one of the most well known being heartworm disease. Ivermectin belongs to the avermectin family of drugs and has been approved for multiple uses. Toxicity has been documented, with adverse effects due to the cross between the blood brain barrier.
Poisoning by use of ivermectin is well documented. Most cases of adverse reaction result due to overdose of the product, and toxicity due to sensitivity because of a genetic mutation, MDR1 (multi-drug resistance gene), specific to certain breeds. This medication is given orally (tablets, treats, liquids, pastes), by injection, and as a topical solution against mites. Signs of poisoning are many and include blindness, tremors, and uncoordinated movements as a result of nerve and brain toxicity . There is no treatment for the poisoning; supportive measures are the only care available (though in cases of oral administration inducing of vomiting and active charcoal use are often done). Early and aggressive supportive care allows for a good prognosis for recovery.
Symptoms of Parasitic Drug (Ivermectin) Poisoning in Dogs
Symptoms of ivermectin poisoning can appear approximately within 5 hours to 24 hours after the administration of the drug.
- Dilation of pupils
- Abnormal reflex of pupils
- Abnormal behavior
- Difficulty breathing
- Low body temperature
- Loss of body control
- Inability to stand
- Respiratory collapse
Poisoning will occur as a result of overdosage, as well as sensitivity to the drug due to the MDR1 genetic mutation. Breeds documented as having a predisposition to this problem are as follows.
- Old English and Shetland Sheepdogs
- Australian, English, and German Shepherds
- Silken Windhound
- Long Haired Whippet
- Herding breed cross
Causes of Parasitic Drug (Ivermectin) Poisoning in Dogs
Administration error (for example, an owner gives part of a tablet meant for a larger dog to their smaller dog)
- Doubling up of a missed dose
- Drug interaction with another medication
- MDR1 mutation in susceptible breeds
- Licking off of topical solution by your pet, or licking the solution off of an animal housemate
- Use of livestock ivermectin on domestic animals
Diagnosis of Parasitic Drug (Ivermectin) Poisoning in Dogs
The sooner the symptoms of poisoning appear, the more serious the toxic effects will be. If you have given your pet a treatment of ivermectin, if he has accidentally ingested the drug, or if you have administered a topical dose and see signs that show he is suffering from toxicity, immediate veterinary care is essential. Take your canine companion to the veterinarian or emergency clinic right away, bringing the drug packaging if available.
Diagnosis will be based on clinical signs, the first symptom often seen is dilated pupils. There is no test available for ivermectin poison confirmation other than the serum ivermectin concentration found in the blood. Test results are not always immediate; therefore, action will be taken most likely before the results are known.
Treatment of Parasitic Drug (Ivermectin) Poisoning in Dogs
The veterinary team will begin supportive care immediately which may include treatment for shock, intravenous fluids, eye lubrication, and corticosteroids. In some cases, active charcoal will be used in an attempt to bind the poison together for quicker expulsion from the body. Gastric lavage will be done if deemed helpful and appropriate.
A diagnosis of ivermectin poisoning will mean a hospital stay for your canine family member. As the effects of the toxin can be quite severe, a lengthy stay is typically the case. It is not unusual in the first hours and days of treatment for a canine to have a decline in health as the toxins take more effect, and then a gradual improvement as the therapy enables your pet to improve. During the hospital stay, the veterinary team will work to ensure that your dog is as comfortable as possible. Clean bedding will always be in place, and the team will move your dog’s position regularly to aid in his well-being.
Your pet will probably be sedated for much of the time as he recovers because there may be a need for medication to control seizures or tremors, for example, and it is not uncommon for treatment to include mechanical ventilation in serious cases. Studies have shown that many canines will have effects like recumbency (periods of complete rest), coma, seizure, and inability to eat or drink, among other effects before recovery takes place. The recovery can be very slow, meaning weeks to months, before your pet returns to normal.
Recovery of Parasitic Drug (Ivermectin) Poisoning in Dogs
When your dog is released from the hospital, he may need extra care from you at home as he recovers. Many dogs will have a convalescence stage of several weeks to months as they improve in health. Your veterinarian will be available and willing to assist you in many ways as you take care of your beloved family member.
It is crucial to note and remember that when using the drug ivermectin, advice and monitoring by your veterinarian is paramount. Not only is there the concern of the poison, there are other complications to be mindful of in regards to the use of ivermectin. Allergic shock is possible because if the ivermectin kills heartworm larvae that are present in the dog, the sudden death of the larvae can cause a reaction. As well, if there are heartworms present in a pet, and ivermectin is administered, the dead parasites can remain in the arteries and heart, causing an obstruction. This is why a heartworm test must be done before administration and if they are found they must be removed with another medication first.
Cost of Parasitic Drug (Ivermectin) Poisoning in Dogs
Parasitic Drug (Ivermectin) Poisoning can be an expensive treatment in dogs and can range from $500.00 to $8000.00 depending on the cost of living and severity of your Dog's parasitic drug (ivermectin) poisoning. On average, the national cost of treating parasitic drug (ivermectin) poisoning in dogs is $4000.00.
Parasitic Drug (Ivermectin) Poisoning in Dogs Treatment Advice
Parasitic Drug (Ivermectin) Poisoning Questions and Advice
Hi, my dog have a tablet of parasite drug last week and my dad gave another kind of parasite drug in powder form yesterday. This cause overdose of parasite drug and i found my dog suffer blindness in this morning. I unable to get a vet to treat my dog since all the doctors are away. A vet assistant said it caused by overdose of parasite drug and it is temporary blindness. He gave a bottle of fish oil supplement for my dog. May i know any other steps or treatments for my dog?
Blindness isn’t a common symptom in dogs for ivermectin toxicity (more common in cats). Ivermectin toxicity can be severe and may require long-term supportive care. Eye ointment for lubrication may be required and ensure that Hero remains hydrated; I cannot prescribe anything as I haven’t examined Hero, but as soon as a Veterinarian returns go for a visit. Regards Dr Callum Turner DVM
Add a comment to Hero's experience
Was this experience helpful?
Parasitic Drug (Ivermectin) Poisoning in Dogs Treatment Experiences
Have a veterinary treatment question?
Ask a veterinarian and get a free answer in 24 hours.
The statements expressed are only for informational purposes and should be independently verified by your local veterinarian.